North Dakota, 2022Blizzard in North Dakota, January 8, 2022
January 8, 2022 · NWS FGF · 10 events in 10 counties and zones
A reinforcing cold front produced very strong and prolonged gusting winds. With several inches of fresh and very blowable snow available, and an additional inch or so of new snow, widespread ground blizzard conditions developed over portions of northeastern ND, mainly from the late forenoon into the early evening hours.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A reinforcing cold front produced very strong and prolonged gusting winds. With several inches of fresh and very blowable snow available, and an additional inch or so of new snow, widespread ground blizzard conditions developed over portions of northeastern ND, mainly from the late forenoon into the early evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jan 8, 3:34 AM CST, 4 minutes earlier.
Area forecast discussion, Jan 8, 3:34 AM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
334 AM CST Sat Jan 8 2022
.SHORT TERM...(Today through Sunday)
Issued at 334 AM CST Sat Jan 8 2022
The main forecast challenge for this portion of the forecast is
what happens with the strong northwest winds behind the cold front
today into tonight. Will get into more detail below, but have
elected to go with a Blizzard Warning for today into the evening
for areas west of the Red River Valley and a Winter Weather
Advisory into the Valley.
As of 3 am, the surface low was located over north central North
Dakota. Ahead of the low, wind speeds were still gusting to 30 to
35 knots within the Valley, but visibilities have been slowly
improving. Went ahead and let the previous Winter Weather Advisory
expire at 3 am. Wind speeds across the Devils Lake region, which
are closer to the low, had dropped pretty significantly. Behind
the low, over southeast Saskatchewan, northwest winds were already
gusting to 30 to 35 knots, with visibilities either side of 1
mile. The low is expected to track into south central Manitoba by
12z today, then into southwest Ontario by 18z, which will bring a
cold frontal passage through the entire FA. Behind the cold
front, there will be a fairly tight pressure gradient, a strong
pressure rise, and strong 925/850mb cold advection.
The main question is how strong winds may get today. Most of the
traditional wind guidance shows an advisory level event today.
However, most of the newer products to look at are favoring a
blizzard (ground, since no falling snow is expected) west of the
Valley. The RAP 925mb wind speeds (the highest guidance, even
higher than the EC/EC ensemble) is showing 35 to 40 knots in the
Devils Lake to Valley City corridor. There is good unidirectional
flow from the surface to 850mb, but northwest winds are usually
not great for getting really low visibilities into the Valley.
However, if the snow lofts from Devils Lake to Valley City, it is
possible visibilities could become even lower within the Valley,
that will just have to be watched.
If sustained winds can consistently reach 30 knots from Devils
Lake to Valley City, where temperatures fall below zero this
afternoon, the blowing snow table shows pretty high probabilities
for blizzard conditions (even for fairly "old" snow). Since some
of these areas just picked up an inch or so of new snow, that
could blow a little more easily. Wind speeds may not decrease
until sometime by mid to late evening, so have put the end time on
both headlines at 03z Sun. The RAP shows steady 925mb winds in the
35 to 40 knot range lasting until about 09z Sun, so will have to
see how fast they decrease in the evening. At some point, once
these headlines are done, they will have to transition to Wind
Chill products.
.LONG TERM...(Sunday night through Friday)
Issued at 334 AM CST Sat Jan 8 2022
Overview...
Expect a bitter cold start to the work week, with dry and
substantially warmer conditions through the remainder of the week
into the weekend.
Monday will be near repeat of Sundays weather, as a reinforcing
shot of cold air slides through the Northern Plains region bundled
as a 1040 Surface High tucked under northwest flow aloft. The day
starts with bitter cold temperatures, northwest winds, and
potentially extreme wind chills. As the Surface High crosses the
RRV, around midday, winds should begin a slow turn from the south
and temperatures will then climb out of the deep freeze from Monday
evening into Tuesday morning. Gusty southwest winds on Tuesday
should help boost temperatures into the upper teens nearer
the Lake of the Woods to the upper 20s nearer the South Dakota
border.
An upper level H5 ridge should continue to lean across the
Intermountain West into the Northern Plains states from Tuesday
through Thursday. Ensemble model members fairly consistent
in maintaining a northern branch jet stream flow that arcs through
Manitoba and far western Ontario into northeastern MN, while
bypassing our forecast area. The 00Z deterministic GFS and ECMWF runs
maintain a moderate westerly near surface flow during the period,
and blowing snow models project only little to no impacts.
Temperatures mid week could range from 10 to 15 degrees above long
term averages high temperatures nearing the thaw point for brief
periods especially in upland and forested areas.
Friday into Saturday looks to cool nearer seasonal normals, with
both the ECMWf and GFS operational runs hinting at a system
dropping southward through central Canada and into the area on
Friday with a colder northerly flow and a potential for more
widespread low clouds and even some light snow into the area for
next weekend.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1040 PM CST Fri Jan 7 2022
Complicated aviation impacts continue through the next 24 hours.
BLSN will continue over the next few hours through 08z.
Predominately MVFR conditions are expected with visibilities in
the range of 3-4SM. BLSN could cause IFR to LIFR conditions at
times as well with visibilities getting as low as 1/2SM. A sharp
wind shift will sweep through the area tomorrow morning, shifting
winds from SSE to from the NNW. With these winds tomorrow
afternoon, expect BLSN to be a concern once again. The highest
chances for IFR to LIFR visibilities will be at DVL...GFK...TVF.
FAR could drop down to MVFR and IFR at times with BLSN, but
impacts are not expected at this time to be as high at FAR.
Conditions are expected to improve as winds die down in the
evening around 00z.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Weather Advisory from 11 AM this morning to 9 PM CST this
evening for NDZ008-016-027-030-039-049-052-053.
Blizzard Warning from 8 AM this morning to 9 PM CST this evening
for NDZ006-007-014-015-024-026-028-029-038-054.
MN...Winter Weather Advisory from 11 AM this morning to 9 PM CST this
evening for MNZ001>004-007-029.
SHORT TERM...Godon
LONG TERM...Gust
AVIATION...PerrouxHazardous weather outlook, Jan 7, 3:57 PM CST, 11 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
357 PM CST Fri Jan 7 2022
NDZ006-007-014-015-024-026-028-029-038-054-082200-
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Steele-Barnes-
Western Walsh-
357 PM CST Fri Jan 7 2022
This hazardous weather outlook is for portions of eastern North
Dakota.
.DAY ONE...This Afternoon and Tonight
Blowing snow and light snow will create reduced visibilities down
to a half mile at times this evening into the overnight as south
winds gust to 45mph.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Gusts up to 55 mph possible Saturday. Blowing and drifting snow
are likely creating ground blizzard conditions. Wind chills down
to 45 below are possible again Sunday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
MNZ001>004-007-029-030-040-NDZ008-016-027-030-039-049-052-053-
082200-
West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-
West Otter Tail-Grant-Pembina-Eastern Walsh-Grand Forks-Traill-
Cass-Ransom-Sargent-Richland-
357 PM CST Fri Jan 7 2022
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...This Afternoon and Tonight
Blowing snow and light snow will create reduced visibilities down
to a half mile at times this evening into the overnight as south
winds gust to 45mph.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Gusts up to 40 mph are possible Saturday. Blowing and drifting
snow may create a period of near blizzard conditions for a period
Saturday afternoon. Wind chills down to 45 below are possible
again Sunday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
MNZ005-006-008-009-013>017-022>024-027-028-031-032-082200-
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-East Otter Tail-
Wadena-
357 PM CST Fri Jan 7 2022
This hazardous weather outlook is for portions of west central
and northwest Minnesota.
.DAY ONE...This Afternoon and Tonight
Wind chills down to 25 below are possible this evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Wind chills down to 45 below are possible
again Sunday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Blizzard, Towner
- When
- January 8, 3:38 AM CST to 9:00 PM CST
- Where
- Towner forecast zone
- Reported by
- AWOS
- Coordinates
- 48.686, -99.246 (the zone’s center; the record gives no point)
Winds gusting from 35 to 50 mph produced widespread blowing and drifting snow, with visibilities frequently below 1/4 mile for several hours.
Blizzard, Cavalier
- When
- January 8, 3:38 AM CST to 9:00 PM CST
- Where
- Cavalier forecast zone
- Reported by
- AWOS
- Coordinates
- 48.772, -98.465 (the zone’s center; the record gives no point)
Winds gusting from 35 to 50 mph produced widespread blowing and drifting snow, with visibilities frequently below 1/4 mile for several hours.
Blizzard, Benson
- When
- January 8, 3:38 AM CST to 9:00 PM CST
- Where
- Benson forecast zone
- Reported by
- AWOS
- Coordinates
- 48.069, -99.366 (the zone’s center; the record gives no point)
Winds gusting from 35 to 50 mph produced widespread blowing and drifting snow, with visibilities frequently below 1/4 mile for several hours.
Blizzard, Ramsey
- When
- January 8, 3:38 AM CST to 9:00 PM CST
- Where
- Ramsey forecast zone
- Reported by
- AWOS
- Coordinates
- 48.269, -98.720 (the zone’s center; the record gives no point)
Winds gusting from 35 to 50 mph produced widespread blowing and drifting snow, with visibilities frequently below 1/4 mile for several hours.
Blizzard, Western Walsh
- When
- January 8, 3:38 AM CST to 9:00 PM CST
- Where
- Western Walsh forecast zone
- Reported by
- AWOS
- Coordinates
- 48.370, -97.721 (the zone’s center; the record gives no point)
Winds gusting from 35 to 50 mph produced widespread blowing and drifting snow, with visibilities frequently below 1/4 mile for several hours.
Blizzard, Eddy
- When
- January 8, 3:38 AM CST to 9:00 PM CST
- Where
- Eddy forecast zone
- Reported by
- AWOS
- Coordinates
- 47.718, -98.902 (the zone’s center; the record gives no point)
Winds gusting from 35 to 50 mph produced widespread blowing and drifting snow, with visibilities frequently below 1/4 mile for several hours.
Blizzard, Nelson
- When
- January 8, 3:38 AM CST to 9:00 PM CST
- Where
- Nelson forecast zone
- Reported by
- AWOS
- Coordinates
- 47.922, -98.192 (the zone’s center; the record gives no point)
Winds gusting from 35 to 50 mph produced widespread blowing and drifting snow, with visibilities frequently below 1/4 mile for several hours.
Blizzard, Griggs
- When
- January 8, 3:38 AM CST to 9:00 PM CST
- Where
- Griggs forecast zone
- Reported by
- AWOS
- Coordinates
- 47.457, -98.237 (the zone’s center; the record gives no point)
Winds gusting from 35 to 50 mph produced widespread blowing and drifting snow, with visibilities frequently below 1/4 mile for several hours.
Blizzard, Steele
- When
- January 8, 3:38 AM CST to 9:00 PM CST
- Where
- Steele forecast zone
- Reported by
- AWOS
- Coordinates
- 47.456, -97.725 (the zone’s center; the record gives no point)
Winds gusting from 35 to 50 mph produced widespread blowing and drifting snow, with visibilities frequently below 1/4 mile for several hours.
Blizzard, Barnes
- When
- January 8, 3:38 AM CST to 9:00 PM CST
- Where
- Barnes forecast zone
- Reported by
- AWOS
- Coordinates
- 46.936, -98.072 (the zone’s center; the record gives no point)
Winds gusting from 35 to 50 mph produced widespread blowing and drifting snow, with visibilities frequently below 1/4 mile for several hours.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Indiana, January 8, 20224 deaths · 1 injured · $75,000 · 2 events
- Tornadoes and Flash Flooding in Texas, January 8 to 9, 2022$910,000 · EF1 · 13 events
- Winter Weather in Illinois, January 8 to 9, 202222 events
- Extreme Cold in North Dakota, January 8 to 9, 20228 events
- Dense Fog in California, January 8 to 9, 20228 events
- Winter Weather in Colorado, January 8, 20226 events
- Winter Weather in Indiana, January 8 to 9, 20225 events
- Flash Flooding and Hail in Texas, January 8 to 9, 20221.5 in hail · 5 events
- Winter Weather in Wisconsin, January 8, 20224 events
- High Wind in Wyoming, January 8, 202264 kt wind · 3 events
- High Wind in Texas, January 8, 202255 kt wind · 2 events
- High Wind in New Mexico, January 8, 202254 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1005541, 1005542, 1005543, 1005544, 1005545, 1005546, 1005547, 1005548, 1005549, 1005550.